Dangers of Crystal Meth Overdose

meth overdose header

meth overdose

When an individual suffers from addiction to drugs or alcohol, there is an ever-present danger of overdose. In some cases, overdoses can be treated and the individual is faced with two choices. He or she can return to using drugs and risk another overdose in the future, or they can choose to get help and begin an effective treatment program. Sometimes, as in the instance of a young woman highlighted by Montana State University, the addicted sufferer does not have those same options. In those cases, the ultimate danger of crystal meth overdose is sudden death.

Methamphetamine is a CNS, or central nervous system, stimulant. It can be ingested in several ways, including snorting, injecting or smoking the rock crystal form. In a manner similar to the effects of cocaine, when an individual abuses crystal meth through injection or smoking, they will immediately experience a euphoric rush, followed by a period of intense energy. Snorting the drug or taking it in pill form does not result in the euphoric rush, but it will create all the other effects.

The risk of overdose from crystal meth is higher than with some other drugs because of the short duration of a single dose. Over the course of several days, an individual user may binge in order to keep the effects of the drug present for longer periods of time. During this time, they may not eat or sleep, further affecting their ability to make sound decisions. The effects of the drug tend to disappear before the body has fully metabolized the drugs in the system as well, which can make predicting the amount of drugs “required” for an overdose rather difficult.

number callout

Signs of Crystal Meth Overdose

When an individual uses crystal meth, their body undergoes physiological changes. These changes, as described by the Utah Department of Public Safety and the National Institute on Drug Abuse, may include:

  • Increased heart rate and blood pressure
  • Hyperthermia – a significant increase in body temperature
  • Excessive sweating
  • Dilated pupils
  • Decreased inhibitions/excessive talking
  • Body tremors
  • Bad breath
  • Dry mouth
  • Aggressive behavior
  • Paranoia and hallucinations

 

According to the National Institutes of Health, in the case of an overdose, these symptoms can worsen to the point that an increased heart rate will cause a heart attack, or the individual may suffer a stroke that can lead to coma or death.

What to Do

Drug overdose should always be taken seriously. Regardless of whether an individual has been abusing drugs for years, or they have taken their first illicit dose, if you suspect they have taken a life-threatening amount of crystal meth or another drug, you should call the authorities immediately.

Once you have established that help is on the way, make note, as best as you can, what kind of drugs – whether taken over-the-counter, by prescription or illegally – the individual has consumed, as well as the quantities. If they have any chronic medical or psychological conditions for which they are receiving treatment, you’ll need to provide this information to the responding officers or medical personnel.

If necessary, you may find yourself in a position of administering lifesaving CPR or other techniques. If you live with someone who is addicted to crystal meth, because of the chances they will suffer from an overdose if they do not seek help, you may want to become certified in lifesaving practices.

What Not to Do

The concept of “tough love” and refusing to enable another’s drug addiction is a difficult concept to grasp. On the one hand, it is important not to help your loved one destroy their lives. On the other hand, there may be a fine line between letting someone “sleep it off” where they fall and a bona fide overdose situation.

If you suspect that your loved one has consumed too much of any drug, including crystal meth, it is important that you act, rather than leaving them to recover without medical aid.

 

Taking the Opportunity to Intervene

According to the experts at the National Institutes on Drug Abuse, contrary to the long-standing belief that an addict must hit rock bottom in their own life before they will be able to seek and accept help, treatment can be effective even if it is not the drug abuser’s idea. With the help of the hospital staff, friends and family members, a person suffering from addiction may be enticed into treatment in order to avoid criminal prosecution or sanctions by their closest relatives and others. If your family member agrees to seek help, even for a lack of alternatives, contact Axis to find out what your next steps should be.